Alert archive / California / Special Weather Statements in 2014

Special Weather Statement, NWS Reno, NV

July 19, 2014Lassen County, California

NWS Reno, NV issued this special weather statement at Jul 19, 2014, 5:45 PM PDT for Lassen County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2014, 5:45 PM PDT (00:45 UTC)
Expired
Jul 19, 2014, 6:15 PM PDT
In force
30 min
Issued by
NWS Reno, NV

County Lassen County, CA

The radar

The Reno radar (KRGX), 111 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2014-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2014-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
3636 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WWUS85 KREV 200045
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
545 PM PDT SAT JUL 19 2014

CAZ071-200115-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
545 PM PDT SAT JUL 19 2014

...HEAVY RAIN IN SUSANVILLE...

AT 535 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
THUNDERSTORMS OVER SUSANVILLE.

FREQUENT LIGHTNING...HEAVY RAIN...SMALL PEA SIZE HAIL...AND GUSTY 
WINDS TO 40 MPH...WILL OCCUR WITH THESE STORMS.

* LOCATIONS AFFECTED THROUGH 615 PM PDT INCLUDE...SUSANVILLE...AND 
SUSANVILLE MUNICIPAL AIRPORT.

HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF 
WATER ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE 
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF 
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 4039 12035 4030 12043 4025 12052 4035 12074
      4049 12062
TIME...MOT...LOC 0044Z 287DEG 1KT 4033 12061

$$

BOYD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 19, 2:01 PM PDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 19, 2:01 PM PDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
201 PM PDT SAT JUL 19 2014

.SYNOPSIS...
ABUNDANT MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING
THUNDERSTORMS WITH POTENTIAL FOR FLASH FLOODING THROUGH THIS
EVENING. SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY AND TUESDAY
AS LOW PRESSURE LIFTS NORTH OVER CALIFORNIA. A SECOND LOW PRESSURE
SYSTEM MAY MOVE INTO THE PACIFIC NORTHWEST FOR MID WEEK WITH
BREEZY AND DRY CONDITIONS POSSIBLE.

&&

.SHORT TERM...

THE FLOW ALOFT WILL BEGIN TO INCREASE TOMORROW BETWEEN THE HIGH
OVER THE FOUR CORNERS AND A LOW OFF THE CALIFORNIA COAST. HOWEVER,
A FEW WAVES AND A JET STREAK WILL PASS OVER THE AREA THROUGH
TUESDAY. THIS WILL CONTINUE THE THREAT FOR THUNDERSTORMS, THOUGH
THE FLASH FLOOD POTENTIAL WILL DIMINISH DUE TO INCREASED STORM
MOTIONS.

FOR THE REST OF TODAY...MAIN FLASH FLOOD THREAT REMAINS ACROSS
ALPINE, MONO AND WESTERN NEVADA WEST OF HAWTHORNE TO PYRAMID LAKE
WHERE STORMS WILL HAVE VERY LITTLE MOVEMENT. IN ADDITION TO HEAVY
RAIN THE STRONG STORMS MAY PRODUCE OUTFLOW WINDS TO 45 MPH AND
HAIL. THE STRONG STORMS WILL DIMINISH BY 9 PM, BUT SHOWERS AND
THUNDERSTORMS REMAIN POSSIBLE THROUGH THE NIGHT AND INTO SUNDAY
MORNING SOUTH OF INTERSTATE 80 AS A WAVE AND DEFORMATION ZONE
MOVES INTO THE AREA FROM THE SOUTH.

BEHIND THE WAVE...THE FLOW ALOFT INCREASES FOR SUNDAY AFTERNOON
WITH STORM MOTION INCREASING TO 10 MPH OR MORE. THIS WILL LOWER
THE FLASH FLOOD THREAT, THOUGH THE EXTRA LIFT FROM THE LOW AND
ABUNDANT MOISTURE WILL ALLOW STORMS TO PRODUCE HEAVY RAIN, HAIL
AND GUSTY OUTFLOW WINDS.

ON MONDAY THE CHANCE OF THUNDERSTORMS WILL PUSH AWAY FROM THE
SIERRA SOUTH OF HIGHWAY 50 AS A DRIER SOUTHWEST FLOW INCREASES OVER
MONO COUNTY. BEST CHANCE FOR MONDAY IS NORTH AND WEST OF TRUCKEE
TO GERLACH, AS THE JET SETS UP OVER AREAS SOUTH OF I-80 AND A
WAVES PASSES ACROSS NORTHEAST CALIFORNIA. MAIN THREAT FROM STORMS
ON MONDAY ARE GUSTY OUTFLOWS AND HAIL.

MODELS PUSH A SECOND WAVE OVER THE AREA MONDAY NIGHT AND TUESDAY
MORNING, WHICH MAY ALLOW A FEW HIGH BASED STORMS TO DEVELOP NORTH
OF PORTOLA-RENO-FALLON. BRONG

.LONG TERM...TUESDAY THROUGH SATURDAY...

NO MAJOR ADJUSTMENTS TO THE EXTENDED FORECAST AS MODELS REMAIN IN
RELATIVELY GOOD AGREEMENT WITH ONE ANOTHER AND THE ON-GOING
FORECAST. CHANCES OF THUNDERSTORMS CONTINUE THROUGH TUESDAY EVENING
AS A WAVE MOVES INTO THE PACIFIC NORTHWEST. AFTER TUESDAY EVENING,
DRY AIR RETURNS WITH SOUTHWEST FLOW DEVELOPING ALOFT. THIS SHOULD
DISRUPT THE MOISTURE FLUX OUT OF THE SOUTH RESULTING IN DRIER MORE
STABLE CONDITIONS BECOMING FAIRLY QUIET AS THUNDERSTORM CHANCES
DRASTICALLY DIMINISH.

AFTER THE WAVE PASSES OUT OF THE PACIFIC NORTHWEST INTO THE
INTERMOUNTAIN WEST LATE IN THE WEEK, RIDGING WILL SHIFT WESTWARD OUT
OF THE FOUR CORNERS REGION. WITH THE THERMAL TROUGH INTENSIFYING
OVER CENTRAL AND WESTERN NEVADA, TEMPERATURES WILL TREND BACK TOWARD
TRIPLE DIGITS. THERE ARE NO INDICATIONS OF RETURNING MOISTURE FOR
FRIDAY OR SATURDAY AT THIS TIME. HOWEVER, WILL LIKELY NEED TO ADD A
SLIGHT CHANCE OF THUNDERSTORMS IF THE NEXT COUPLE OF MODEL RUNS
CONTINUE TO SHOW THIS THERMAL TROUGH POSITION WHICH FAVORS INCREASED
SURFACE CONVERGENCE ALONG THE SIERRA FROM ALPINE TO MONO COUNTY. BOYD

&&

.AVIATION...
MODERATE CUMULUS TO SOME ISOLATED TOWERING CUMULUS HAVE ALREADY
FORMED FROM MONO COUNTY THROUGH THE TAHOE BASIN. EXPECT ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS ESPECIALLY FOR SIERRA TERMINALS.
CANNOT RULE OUT A STRAY THUNDERSTORM ALONG THE SIERRA FRONT, SO WILL
CARRY AT LEAST VCTS FOR CXP AND RNO AS WELL. TURBULENCE IN AND NEAR
THUNDERSTORMS ALONG WITH SMALL HAIL, HEAVY RAIN, AND GUSTY WINDS TO
NEAR 45 KTS ARE THE MAIN THREATS TODAY AND THIS EVENING. STORMS MAY
PERSIST SOUTH OF HIGHWAY 50 OVERNIGHT TONIGHT.

COVERAGE SHOULD BE SIMILAR SUNDAY AND NOW MONDAY LOOKS TO BE AN
ACTIVE DAY AS WELL. THE STORMS SUNDAY AND MONDAY MAY HAVE MORE HAIL
AND STRONGER WINDS. CONDITIONS BECOME DRIER WITH SOUTHWEST FLOW
DEVELOPING BY WEDNESDAY THROUGH THE END OF THE WEEK WITH TYPICAL
AFTERNOON ZEPHYRS. BOYD/20

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING NVZ001>003.

CA...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING CAZ072-073.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Local storm report, Jul 19, 4:50 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
450 PM PDT SAT JUL 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     DEBRIS FLOW      4 SSE MARKLEEVILLE      38.65N 119.75W
07/19/2014                   ALPINE             CA   OTHER FEDERAL

            MUDSLIDE REPORTED BETWEEN CARSON RIVER RESORT AND WOLF
            CREEK.

&&

MCGUIRE
Local storm report, Jul 19, 4:59 PM PDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
459 PM PDT SAT JUL 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             3 NNE CARSON CITY       39.21N 119.75W
07/19/2014  M0.50 INCH       CARSON CITY        NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED MARBLE SIZED HAIL AND
            VERY HEAVY RAINFALL.

&&

MCGUIRE
Local storm report, Jul 19, 5:04 PM PDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
504 PM PDT SAT JUL 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             1 NE CARSON CITY        39.18N 119.75W
07/19/2014  M0.50 INCH       CARSON CITY        NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED MARBLE SIZED HAIL, VERY
            HEAVY RAINFALL AND FREQUENT LIGHTNING.

&&

MCGUIRE
Special weather statement, Jul 19, 5:15 PM PDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
515 PM PDT SAT JUL 19 2014

CAZ071-200115-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
515 PM PDT SAT JUL 19 2014

...STRONG THUNDERSTORMS AROUND ANTELOPE LAKE...

AT 507 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS NEAR ANTELOPE LAKE...OR 24 MILES NORTHEAST OF
QUINCY.

FREQUENT DEADLY LIGHTNING...MODERATE TO HEAVY RAIN...SMALL PEA SIZE
HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 615 PM PDT INCLUDE...ANTELOPE LAKE...
  LONE ROCK CAMPGROUND...BOULDER CREEK CAMPGROUND AND LONG POINT
  CAMPGROUND.

HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR
THUNDERSTORMS.

&&

LAT...LON 4015 12067 4025 12067 4025 12055 4015 12055
TIME...MOT...LOC 0014Z 050DEG 0KT 4018 12061

BOYD
Local storm report, Jul 19, 5:26 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
526 PM PDT SAT JUL 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 ENE CARSON CITY       39.18N 119.75W
07/19/2014  M1.00 INCH       CARSON CITY        NV   PUBLIC

            PUBLIC REPORTED QUARTER SIZED HAIL NEAR THE CARSON CITY
            HIGH SCHOOL.

&&

MCGUIRE
Special weather statement, Jul 19, 5:45 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
545 PM PDT SAT JUL 19 2014

CAZ071-200115-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
545 PM PDT SAT JUL 19 2014

...HEAVY RAIN IN SUSANVILLE...

AT 535 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
THUNDERSTORMS OVER SUSANVILLE.

FREQUENT LIGHTNING...HEAVY RAIN...SMALL PEA SIZE HAIL...AND GUSTY
WINDS TO 40 MPH...WILL OCCUR WITH THESE STORMS.

* LOCATIONS AFFECTED THROUGH 615 PM PDT INCLUDE...SUSANVILLE...AND
SUSANVILLE MUNICIPAL AIRPORT.

HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF
WATER ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 4039 12035 4030 12043 4025 12052 4035 12074
      4049 12062
TIME...MOT...LOC 0044Z 287DEG 1KT 4033 12061

BOYD

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:50 PM PDTSpecial Weather StatementREVChurchill55 min
Jul 20, 1:13 PM PDTSevere Thunderstorm WarningREVDouglas, Lyon47 min
Jul 20, 1:52 PM PDTSevere Thunderstorm WarningREVDouglas38 min
Jul 20, 2:10 PM PDTSpecial Weather StatementREV65 min
Jul 20, 2:22 PM PDTFlash Flood WarningREVDouglas6 hr
Jul 20, 2:36 PM PDTFlash Flood WarningREVDouglas6 hr
Jul 20, 2:49 PM PDTSpecial Weather StatementREVChurchill26 min
Jul 20, 3:00 PM PDTFlash Flood WarningREVLyon, Storey3 hr
Jul 20, 3:18 PM PDTSpecial Weather StatementREVChurchill57 min
Jul 20, 3:23 PM PDTSevere Thunderstorm WarningREVWashoe37 min
Jul 20, 3:28 PM PDTSevere Thunderstorm WarningREVStorey, Washoe47 min
Jul 20, 3:37 PM PDTDust Storm WarningREVChurchill, Lyon, Pershing, Washoe4 hr
Jul 20, 3:37 PM PDTFlash Flood WarningREVStorey, Washoe3 hr
Jul 20, 4:17 PM PDTFlash Flood WarningREVLyon, Storey3 hr
Jul 20, 4:30 PM PDTSpecial Weather StatementREV60 min
Jul 19, 5:15 PM PDTSpecial Weather StatementREVPlumas60 min
Jul 19, 6:27 PM PDTSpecial Weather StatementREVPlumas63 min
Jul 20, 9:16 AM PDTSpecial Weather StatementREVMono59 min
Jul 20, 11:33 AM PDTAreal Flood AdvisoryREVAlpine, Mono3 hr
Jul 20, 12:25 PM PDTSpecial Weather StatementREVAlpine35 min
Jul 20, 1:43 PM PDTSpecial Weather StatementREVLassen62 min

Nearby

Special Weather Statements in California, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.